California, 2020

Excessive Heat in California, August 18 to 23, 2020

August 18 to 23, 2020 · NWS STO · 1 event in 1 county or zone

A heat wave was forecast for the initial part of this event; however, with many massive wildfires over northern California, intense heating was suppressed to wildfire smoke. Temperatures still rose to the mid 90s and low 100s, which was not much of a reprieve from the previous week's temperatures.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A heat wave was forecast for the initial part of this event; however, with many massive wildfires over northern California, intense heating was suppressed to wildfire smoke. Temperatures still rose to the mid 90s and low 100s, which was not much of a reprieve from the previous week's temperatures. A heat related death occurred during this time frame on August 22. The decedent was doing yard work in heat and fell ill. He was taken to Kaiser and died 3 days later.

In addition to lingering heat, a renewed chance of thunderstorms and fire weather concerns were forecast August 23 and 24. This generated a lot of media attention as the state just suffered from a widespread lightning event and it looked like another could form. Similar conditions were in place, with tropical moisture forecast to move over norther California; however, the system did not produce as nearly much lightning. Strikes generally remained confined, but not limited to, the west slopes of the Sierra.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 17, 1:24 PM PST, 10 hours 36 minutes earlier.

Area forecast discussion, Aug 17, 1:24 PM PST, 10 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
224 PM PDT Mon Aug 17 2020

.SYNOPSIS...
Prolonged heat wave will impact the region through the week.
Daytime temperatures will be 10 to 20 degrees above normal with
limited overnight relief. Isolated dry thunderstorms are possible
today.

&&

.DISCUSSION...
Very active weather day throughout northern California today as
the region continues to be impacted by excessive heat, as well as
scattered thunderstorms with dry lightning.

From a synoptic perspective, a strong and broad upper level ridge
over the Southwestern United States is responsible for the
region-wide excessive heat. Today marks the fourth afternoon of
excessive heat with (at least) two more to go. Highs will range
from around 100-110 deg F this afternoon across the Sacramento
and northern San Joaquin Valleys, and tomorrow will likely add a
few degrees on top of today with less cloud cover expected. These
temperatures range from about 10-20 deg F above middle August
climatology. Overnight lows will remain oppressive for most
communities tonight with lows in the 70s to low 80s. Temperatures
will begin to cool on Thursday as 850 mb temps cool and the upper
level ridge shifts a bit toward the southeast. Regardless, after
nearly a week of excessive heat, temperatures will still remain
above normal and hot around 100 deg F on Thursday and Friday
across the Valley.

Doppler radar shows scattered showers and thunderstorms impacting
parts of the region this afternoon as a moisture plume advects
northward. An earlier round of thunderstorms were mostly dry, with
most reporting stations recording anywhere from no rainfall
upward to about a tenth of an inch. In fact, there were numerous
cloud-to-ground dry lightning strikes across northern California.
This threat of dry lightning is what prompted the Red Flag
Warning, which continues for parts of the area through 9 pm PDT
this evening. Thunderstorm chances will shift to the east in the
Sierra on Tuesday and Wednesday with the best chance along and to
the east of the crest. // Rowe

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...
The Desert SW high will be pushing back to the west for the
extended period. This will warm temps up a bit for the weekend but
there is some ensemble disagreement with how far west the ridge
builds. Either way you can expect highs to push back above 100 in
the Valley and 90s to around 100 for the foothills. We will also
see warmer overnight lows over the weekend and a heat product
wouldn't be out of the question. At this time dry weather is
forecast. However, progs indicate another tropical system off the
Baja coast with associated moisture that could be entrained
northward. Therefore, this will need to be watched with future
model runs.

-CJM

&&

.AVIATION...
VFR conditions the next 24 hours at the TAF sites. Isolated
t-storms possible for the northern terminals thru 02z. Gusty winds
can be expected with any thunderstorms. Breezy northern winds
with gusts up to 25 knots will diminish this evening with winds
under 10 knots overnight.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM PDT this evening for Burney Basin
and Northeast Plateau in Shasta County Including Northwest
Lassen NF north of Lassen NP-Eastern Mendocino NF-Eastern
Portion of Shasta/Trinity NF-Northern Sacramento Valley to
Southern Tehama County Line Below 1000 Ft-Northern Sierra
Foothills from 1000 to 3000 Ft. Includes portions of Shasta-
Trinity and Butte Units-Northern Sierra Including Lassen NP and
Plumas and Lassen NF/S West of the Sierra Crest (West of Evans
Peak-Grizzly Peak-Beckworth Peak)-Southeast Edge Shasta-Trinity
NF and Western Portions of Tehama-Glenn Unit.

Excessive Heat Warning until 9 PM PDT Wednesday for Carquinez
Strait and Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

&&

In the hours before

Special weather statement, Aug 17, 6:58 PM PST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Sacramento CA
758 PM PDT Mon Aug 17 2020

CAZ013>016-063-066-068-180415-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Burney Basin / Eastern Shasta County-Mountains Southwestern
Shasta County to Western Colusa County-Central Sacramento
Valley-Western Plumas County/Lassen Park-Shasta Lake Area / Northern
Shasta County-
758 PM PDT Mon Aug 17 2020

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN CALIFORNIA
THROUGH 900 PM...

A line of strong thunderstorms, west of Interstate 5, from near
Alder Springs and Chrome, northward to Paskenta to Blossom will be
moving to the north into the northern Sacramento Valley and Shasta
County areas this evening.

Dangerous lightning and gusty downdraft winds can be expected. Most
of the storms will have little rainfall which may cause them to
produce gusty winds.

The storms are likely to impact Cottonwood, Anderson, Palo Cedro and
Millville between 8 and 845 pm. The storms should move into the
northern portions of Shasta county, north of Highway 299, towards
Montgomery Creek, Round Mountain and Big Bend after 9 pm.

Other locations that may be impacted include... Redding, Red Bluff,
Shingletown and Whitmore.

When threatening weather approaches your area, stay indoors.

LAT...LON 4118 12133 4095 12133 4018 12204 3954 12254
      3959 12279 4118 12238
TIME...MOT...LOC 0247Z 201DEG 39KT 4019 12240

jhm
Special weather statement, Aug 17, 8:48 PM PST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Sacramento CA
948 PM PDT Mon Aug 17 2020

CAZ013>016-066-068-180600-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Burney Basin / Eastern Shasta County-Central Sacramento
Valley-Western Plumas County/Lassen Park-Shasta Lake Area / Northern
Shasta County-
948 PM PDT Mon Aug 17 2020

...THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN CALIFORNIA THROUGH
11 PM...

At 935 PM PDT, scattered thunderstorms were located from Red Bluff,
Corning and Los Molinos, northeastward to Whitmore, Round Mountain
and into the Burney Basin. The storms were moving rapidly to the
northeast.

Little rainfall will occur with most of the storms, but they are
producing dangerous lightning. Gusty downdraft winds will also be
possible.

Take shelter when threatening weather approaches.

Other locations that may be impacted include...Shingletown, Paynes
Creek, Manton, Shingletown, Inwood, Fall River Mills by 10 pm, and
possibly Mineral, Manzanita Lake and Lassen National Park after 1030
pm.

LAT...LON 4059 12132 4058 12127 4054 12126 4053 12123
      4045 12123 4044 12121 3984 12193 3994 12241
      4118 12178 4118 12133
TIME...MOT...LOC 0435Z 202DEG 49KT 4007 12210

jhm

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Southern Sacramento Valley

When
August 18, 12:00 AM PST to August 23, 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

Confirmed heat related death. The decedent was doing yard work in heat on August 22 and was found in his home before subsequently being taken to a local hospital. He died 3 days later. Downtown Sacramento's high temperature was 100 while Sacramento Executive was 97.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Southern Sacramento Valley2020-08-2556MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919557.